Alert archive / Washington / High Wind Watches in 2012
High Wind Watch 6, NWS Seattle, WA
NWS Seattle, WA issued this high wind watch at Mar 27, 2012, 3:25 PM PDT for San Juan County, Washington. It took effect at Mar 28, 2012, 8:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 27, 2012, 3:25 PM PDT (22:25 UTC)
- In effect from
- Mar 28, 2012, 8:00 PM PDT
- Expired
- Mar 28, 2012, 2:58 PM PDT
- In force
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044 WWUS76 KSEW 272225 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 325 PM PDT TUE MAR 27 2012 ...A STRONG WEATHER SYSTEM COULD BRING VERY WINDY CONDITIONS TO THE COAST AND NORTHWEST INTERIOR WEDNESDAY NIGHT THROUGH THURSDAY MORNING. WAZ001-503-506-510-516-517-281230- /O.NEW.KSEW.HW.A.0006.120329T0300Z-120329T1500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 325 PM PDT TUE MAR 27 2012 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING. * SOME AFFECTED LOCATIONS...HOQUIAM...FORKS...FRIDAY HARBOR...PORT TOWNSEND...WHIDBEY ISLAND...MOUNT VERNON...BELLINGHAM * TIMING...BRIEF HIGH WIND IS POSSIBLE LATE WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. THE AREAS MOST LIKELY TO GET HIGH WIND ARE WESTERN WHATCOM COUNTY...THE SAN JUANS...AND THE CENTRAL COAST. THE WATCH INCLUDES A LARGER AREA THAN JUST THESE ZONES DUE TO UNCERTAINTY. * WIND...SUSTAINED WIND COULD BRIEFLY REACH 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...SCATTERED POWER OUTAGES CAUSED BY DOWNED TREES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING WIND EVENT. && $$
2 follow-up statements
673 WWUS76 KSEW 281047 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 347 AM PDT WED MAR 28 2012 ...A STRONG WEATHER SYSTEM COULD BRING VERY WINDY CONDITIONS TO THE COAST AND NORTHWEST INTERIOR TONIGHT THROUGH THURSDAY MORNING. WAZ001-503-506-510-516-517-282300- /O.CON.KSEW.HW.A.0006.120329T0300Z-120329T1500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA-NORTH COAST-CENTRAL COAST- 347 AM PDT WED MAR 28 2012 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... * SOME AFFECTED LOCATIONS...HOQUIAM...FORKS...FRIDAY HARBOR... PORT TOWNSEND...WHIDBEY ISLAND...MOUNT VERNON...BELLINGHAM * TIMING...BRIEF HIGH WIND IS POSSIBLE LATE TONIGHT OR EARLY THURSDAY MORNING. THE AREAS MOST LIKELY TO GET HIGH WIND ARE WESTERN WHATCOM COUNTY...THE SAN JUANS...AND THE CENTRAL COAST. THE WATCH INCLUDES A LARGER AREA THAN JUST THESE ZONES DUE TO UNCERTAINTY. * WIND...SUSTAINED WIND COULD BRIEFLY REACH 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...SCATTERED POWER OUTAGES CAUSED BY DOWNED TREES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A DAMAGING WIND EVENT. && $$
678 WWUS76 KSEW 282158 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 258 PM PDT WED MAR 28 2012 .A STRONG WEATHER SYSTEM WILL BRING VERY WINDY CONDITIONS TO PARTS OF THE COAST AND NORTHWEST INTERIOR TONIGHT THROUGH THURSDAY MORNING. WAZ001-503-517-290600- /O.UPG.KSEW.HW.A.0006.120329T0300Z-120329T1500Z/ /O.NEW.KSEW.HW.W.0008.120329T0300Z-120329T1500Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-CENTRAL COAST- 258 PM PDT WED MAR 28 2012 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...HOQUIAM...FRIDAY HARBOR...BELLINGHAM * TIMING...BRIEF HIGH WIND IS LIKELY LATE TONIGHT OR EARLY THURSDAY MORNING. THE AREAS MOST LIKELY TO GET HIGH WIND ARE WESTERN WHATCOM COUNTY...THE SAN JUANS...AND THE CENTRAL COAST. * WIND...SUSTAINED WIND COULD BRIEFLY REACH 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...SCATTERED POWER OUTAGES CAUSED BY DOWNED TREES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ506-510-516-290600- /O.UPG.KSEW.HW.A.0006.120329T0300Z-120329T1500Z/ /O.NEW.KSEW.WI.Y.0024.120329T0300Z-120329T1500Z/ WESTERN SKAGIT COUNTY-ADMIRALTY INLET AREA-NORTH COAST- 258 PM PDT WED MAR 28 2012 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...FORKS...PORT TOWNSEND...WHIDBEY ISLAND...MOUNT VERNON. * TIMING...WINDY CONDITIONS ARE LIKELY LATE TONIGHT OR EARLY THURSDAY MORNING. THE STRONGEST WIND IS LIKELY TO BE JUST BELOW THE HIGH WIND CATEGORY. * WIND...SUSTAINED WIND COULD BRIEFLY REACH 35 MPH WITH GUSTS TO 55 MPH. * IMPACTS...ISOLATED POWER OUTAGES CAUSED BY DOWNED TREES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$ BURKE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Mar 27, 9:00 AM PDT, 6 hours 25 minutes earlier.
Area forecast discussion, Mar 27, 9:00 AM PDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
900 AM PDT TUE MAR 27 2012
.SYNOPSIS...A FRONT WILL SPREAD LIGHT RAIN ACROSS WESTERN WASHINGTON
THIS MORNING...WITH SCATTERED SHOWERS PERSISTING INTO THE AFTERNOON.
ANOTHER FRONT WILL ENHANCE PRECIPITATION AGAIN TONIGHT. A STRONGER
FRONTAL SYSTEM WILL SWEEP ACROSS THE AREA WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...POSSIBLY BRINGING HEAVY SNOW TO THE MOUNTAINS.
THE ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND.
&&
.SHORT TERM...HAVE ALREADY UPDATED THE GRIDS AND ZONES FOR TWO MAIN
CHANGES. FIRST CHANGE IS FOR SOMEWHAT LESS WIND TODAY. SECOND CHANGE
IS TO PUT UP A WINTER STORM WATCH FOR THE CASCADES AND OLYMPICS
WEDNESDAY NIGHT AND THURSDAY. THE SNOW LEVEL IS FORECAST TO BE IN
THE 3000 FOOT RANGE WITH ONE OR TWO FEET OF NEW SNOW.
UNTIL THEN CONDITIONS LOOK MAINLY SHOWERY...WITH THE SHOWERS
ENHANCED AT TIMES BY WEAK IMPULSES MOVING THROUGH SOUTHWESTERLY FLOW
ALOFT. ONE ENHANCED SHOWER PERIOD APPEARS TO BE RIGHT NOW AS RADAR
SHOWS PLENTY OF SHOWERS ON THE COAST. THE NEXT PERIOD WILL BE THIS
EVENING. MOS POPS NEVER FALL BELOW LIKELY AND ARE CATEGORICAL FOR
MUCH OF THE NEXT THREE DAYS. HIGH TEMPERATURES WILL BE 50-55 TODAY
AND WEDNESDAY...FALLING SEVERAL DEGREES THURSDAY. BURKE
.LONG TERM...PREVIOUS DISCUSSION...THIS MUCH IS KNOWN...AN ACTIVE
PATTERN WILL PERSIST INTO THE EXTENDED PERIOD. HOWEVER...DIFFERENCES
AMONG THE MODEL SOLUTIONS DETAILS LEND LOW CONFIDENCE TO HOW THINGS
WILL PLAY OUT. THE MODELS SUGGEST ANOTHER STRONG SYSTEM WILL IMPACT
THE AREA IN THE FRIDAY OR FRIDAY NIGHT TIMEFRAME...BUT THE TRACKS OF
THE SYSTEM SHOWN IN THE MODELS ARE CONSIDERABLY DIFFERENT. THE 00Z
ECMWF HAS A DEEPENING SURFACE LOW REACHING CENTRAL VANCOUVER ISLAND
FRIDAY MORNING...WHILE THE GFS HAS A SIMILAR LOW MOVING ONSHORE
18-24 HOURS LATER. TO MUDDLE THINGS FURTHER...THE CANADIAN BRINGS
HAS A STRONG SURFACE LOW CLIPPING THE NORTH COAST AROUND 00Z
SATURDAY. SOLUTIONS BECOME MORE DRASTICALLY DIFFERENT BY
SATURDAY...WITH THE ECMWF SHOWING A DEEP BUT ALMOST VERTICALLY
STACKED LOW APPROACHING THE SOUTHERN OREGON COAST MIDDAY SATURDAY.
THE GFS SIMPLY HAS A BROAD OPEN UPPER TROUGH ALONG THE COAST DURING
THE SAME PERIOD. NO CHANGES WERE MADE TO THE EXTENDED FORECAST
OVERNIGHT. 27
&&
.HYDROLOGY...THE WET SYSTEM WEDNESDAY NIGHT AND THURSDAY HAS A
RELATIVELY LOW SNOW LEVEL...3000 FEET OR SO...SO FLOODING IS
UNLIKELY ON MOST AREA RIVERS. THE SKOKOMISH RIVER IN MASON COUNTY IS
PROBABLY THE ONLY RIVER THAN COULD FLOOD IN THIS SCENARIO...IT COULD
APPROACH FLOOD STAGE THURSDAY. MODELS DIVERGE CONSIDERABLY AFTER
THAT WITH THE GFS SHOWING NO REAL THREAT OF FLOODING BUT THE EURO
SHOWING ANOTHER BATCH OF HEAVY PRECIPITATION FRIDAY...WITH HEAVY
RAIN AT TIMES INTO NEXT WEEK. WILL ATTEMPT TO RECONCILE THESE IDEAS
IN THE AFTERNOON. BURKE
&&
.AVIATION...SOUTHWEST FLOW CONTINUES ALOFT OVER THE PACIFIC
NORTHWEST AHEAD OF A DEEP UPPER TROUGH OFFSHORE ALONG 137W. AN
OCCLUDED FRONT MOVED NORTHEAST THROUGH WESTERN WASHINGTON EARLY THIS
MORNING...AND ANOTHER FRONTAL SYSTEM WILL MOVE THROUGH THE FORECAST
AREA TONIGHT AND WEDNESDAY MORNING. THE AIR MASS WILL REMAIN
MOIST...AND BECOME SOMEWHAT UNSTABLE LATE TONIGHT.
CONDITIONS ARE MOSTLY VFR ACROSS WESTERN WASHINGTON THIS MORNING
WITH SCATTERED SHOWERS. SKY COVER IS ROUGHLY SCT025 BKN-OVC050
OVC080. VFR CONDITIONS WILL LIKELY CONTINUE THROUGH THE DAY WITH
CEILINGS MAINLY 4000-6000 FT...WITH MODEST DETERIORATION TO A MIX OF
MVFR AND VFR CONDITIONS TONIGHT.
KSEA...SOUTHEAST WIND 7-11 KT...PROBABLY BECOMING NORTHEAST AT TIMES
THROUGH THIS EVENING. MCDONNAL
&&
.MARINE...EASTERLY PRESSURE GRADIENTS WILL CONTINUE TODAY BEHIND THE
OCCLUDED FRONT THAT MOVED NORTHEAST THROUGH THE AREA EARLY THIS
MORNING. SMALL CRAFT ADVISORY WINDS WILL CONTINUE OVER MOST OF THE
MARINE ZONES...WITH THE EXCEPTION OF THE CENTRAL STRAIT OF JUAN DE
FUCA AND PUGET SOUND AND HOOD CANAL.
ANOTHER SURFACE LOW WILL CURL NORTHEAST ACROSS THE OUTER OFFSHORE
WATERS OF THE PACIFIC NORTHWEST TONIGHT AND THEN TRACK NORTH TOWARD
HAIDA GWAII WEDNESDAY MORNING...WITH ITS FRONT SWINGING NORTHEAST
THROUGH WESTERN WASHINGTON AND ITS COASTAL WATERS. OUR CURRENT
FORECAST KEEPS THE WINDS JUST BELOW GALE FORCE OVER ALL MARINE
ZONES...WHICH WAS SUPPORTED BY MOST OF THE 00Z TUE AND 06Z TUE
GUIDANCE. I WILL STAY WITH THAT FOR NOW...BUT GALES ARE CERTAINLY
NOT OUT OF THE QUESTION...AND WE WILL HAVE TO SEE WHAT THE 12Z TUE
SUITE OF MODELS INDICATES.
ANOTHER FRONTAL SYSTEM WILL AFFECT THE FORECAST AREA WEDNESDAY NIGHT
AND THURSDAY. IT SHOULD BE SLIGHTLY STRONGER AND PRODUCE SOUTHEAST
GALES OVER THE COASTAL WATERS...ENTRANCES TO THE STRAIT...ADMIRALTY
INLET...AND NORTHERN INLAND WATERS.
CONFIDENCE IN FORECAST DETAILS BEYOND THURSDAY IS NOT VERY
HIGH...BUT IT IS LIKELY THAT ANOTHER STRONG FRONTAL SYSTEM WILL MOVE
THROUGH THE AREA FRIDAY AND FRIDAY NIGHT. MCDONNAL
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY ALL WATERS EXCEPT THE CENTRAL STRAIT AND
PUGET SOUND.
&&
WWW.WEATHER.GOV/SEATTLE
FOR THE GRAPHICAL AFD VISIT...
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:40 AM PDT | Winter Storm Watch | SEW | 30 hr | |
| Mar 27, 3:06 PM PDT | Gale Watch | SEW | 13 hr | |
| Mar 27, 3:06 PM PDT | Small Craft Advisory for Rough Bar | SEW | 10 days | |
| Mar 27, 3:21 PM PDT | Flood Watch | SEW | Mason | 54 hr |
Nearby
High Wind Watches in Washington, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.